Texas, 2009

Flash Flood and Damaging Winds in Texas, September 8 to 9, 2009

September 8 to 9, 2009 · NWS MAF · 5 events in 3 counties and zones

Deep moisture across the region combined with an upper level disturbance overhead, resulting in scattered thunderstorms developing during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Deep moisture across the region combined with an upper level disturbance overhead, resulting in scattered thunderstorms developing during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 8, 1:52 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 8, 1:52 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT TUE SEP 8 2009

.DISCUSSION...
A WEAK CYCLONIC CIRCULATION...PERHAPS A REMNANT MCV FROM EARLY
MORNING CONVECTION FAR SOUTHWEST TEXAS...IS CURRENTLY MOVING
THROUGH THE TRANS PECOS REGION. THIS FEATURE ALONG WITH CONTINUED
HEATING WILL AID CONVECTION ACROSS THE AREA THROUGH THIS EVENING.
BASED ON THE LATEST RADAR TRENDS AND NOTED AGREEMENT AMONG THE
NAM/WRF...GFS AND ECMWF...WE HAVE DECIDED TO INCREASE POPS FOR
TONIGHT. A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...WITH HEAVY RAIN AND GUSTY WINDS THE MAIN CONCERNS. WE
HAVE MENTIONED THIS IN THE HAZARDOUS WEATHER OUTLOOK. WITH A
WEAKENING UPPER LEVEL TROUGH ACROSS NORTHERN MEXICO OVER THE NEXT
SEVERAL DAYS...WE CAN EXPECT AT LEAST ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE REGION. THE HIGHER TERRAIN OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO...ALONG WITH THE ADJACENT PLAINS...
WILL CONTINUE TO BE FAVORED FOR PRECIPITATION. WITH THIS IN
MIND...WE HAVE OPTED TO INCREASE POPS THROUGH FRIDAY. A WEAK COLD
FRONT MAY ENTER SOUTHEASTERN NEW MEXICO LATE WEDNESDAY OR EARLY
THURSDAY...BUT THIS FEATURE LOOKS VERY WEAK ACCORDING TO THE
LATEST SHORT RANGE GUIDANCE. IF LATER MODEL RUNS STRENGTHEN THIS
FRONT...THEN POPS MAY NEED TO BE RAISED ACROSS LEA AND EDDY
COUNTIES. ATTENTION WILL THEN TURN TO THE UPCOMING WEEKEND WHERE
THE MEDIUM RANGE MODELS SUGGEST A CLOSED LOW WILL BE PRESENT
SOMEWHERE OVER THE CENTRAL OR HIGH PLAINS. THE OPERATIONAL GFS
CONTINUES TO SHOW INCONSISTENCIES BETWEEN EACH SUCCESSIVE
RUN...WHERE THE ECMWF HAS BEEN MUCH MORE STABLE. WE HAVE ALSO
NOTED A FAIR NUMBER OF THE GFS ENSEMBLE MEMBERS SHOW A SIMILAR
PATTERN IN THE MID-LEVELS AS THE OPERATIONAL ECMWF. OVERALL...WE
WILL CONTINUE TO WEIGHT THE FORECAST HEAVILY TOWARD THE ECMWF
SOLUTION. WE STILL EXPECT A COLD FRONT TO MOVE INTO THE REGION
EARLY SATURDAY...WITH A DECENT CHANCE FOR RAINFALL ALONG WITH
COOLER TEMPERATURES THIS WEEKEND. WE HAVE OPTED TO INCREASE RAIN
CHANCES AREAWIDE ON SATURDAY AND SUNDAY AND MAY TREND TEMPERATURES
DOWN A LITTLE. FOR THE EARLY PART OF NEXT WEEK...WITH DIFFERING
SOLUTIONS AMONG THE MODELS...WE WILL NOT MAKE TOO MANY CHANGES TO
THE CURRENT FORECAST. A GRADUAL DECREASE IN RAIN CHANCES IS
CURRENTLY IN THE FORECAST...HOWEVER IF THE ECMWF VERIFIES...WE
WILL NEED TO MONITOR FOR ADDITIONAL PRECIPITATION GIVEN NORTHWEST
FLOW ALOFT OVER OUR AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  89  67  86  /  20  20  20  20
CARLSBAD NM                64  91  65  87  /  20  20  20  20
DRYDEN TX                  70  91  70  89  /  30  30  30  30
FORT STOCKTON TX           67  90  67  86  /  30  20  30  20
GUADALUPE PASS TX          61  88  61  83  /  30  20  20  20
HOBBS NM                   64  88  64  86  /  30  20  30  30
MARFA TX                   57  83  58  80  /  30  30  20  40
MIDLAND INTL AIRPORT TX    67  90  67  87  /  20  20  20  20
ODESSA TX                  68  90  68  86  /  20  20  20  20
WINK TX                    69  94  69  90  /  30  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/06
Hazardous weather outlook, Sep 8, 12:39 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT TUE SEP 8 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT TUE SEP 8 2009 /1239 PM MDT TUE SEP 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS
OF WEST TEXAS AND SOUTHEAST NEW MEXICO FROM THIS AFTERNOON THROUGH
TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ANY
OF THE STRONGER STORMS THAT FORM WILL BE CAPABLE OF WIND GUSTS IN
EXCESS OF 50 MPH...SMALL HAIL...AND OCCASIONAL TO FREQUENT
LIGHTNING. THE BIGGEST THREAT...HOWEVER...WILL BE HEAVY RAINFALL AS
A RESULT OF HIGH LEVELS OF ATMOSPHERIC MOISTURE. THE GREATEST
COVERAGE OF STORMS IS EXPECTED ACROSS THE LOWER TRANS
PECOS...EASTERN PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND
DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE REMAINDER OF THE
WEEK ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. HEAVY
RAINFALL WILL REMAIN THE PRIMARY THREAT AS THE ATMOSPHERE REMAINS
VERY MOIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 8, 1:32 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT TUE SEP 8 2009

TXZ069-075-082000-
PECOS-UPTON-
232 PM CDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PECOS AND SOUTHERN
UPTON COUNTIES.

AT 228 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS
AND GUSTY WINDS NEAR 50 MPH LOCATED 7 MILES SOUTH OF MCCAMEY...OR
ABOUT 11 MILES EAST OF GIRVIN...MOVING NORTHEAST AT 15 MPH.  THIS
STORM WILL APPROACH US 67 BETWEEN RANKIN AND MCCAMEY IN
APPROXIMATELY 30 MINUTES.

PEOPLE IN EAST CENTRAL PECOS AND SOUTHERN UPTON COUNTIES...INCLUDING
THE CITIES OF MCCAMEY AND RANKIN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS. SEEK SHELTER IF STORMS APPROACH YOUR
LOCATION.
Special weather statement, Sep 8, 2:01 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT TUE SEP 8 2009

TXZ068-069-082030-
CRANE-UPTON-
301 PM CDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL CRANE AND WEST
CENTRAL UPTON COUNTIES.

AT 257 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH
NORTHWEST OF CRANE...OR JUST WEST OF US 385 NEAR MILE MARKER
385...MOVING NORTHEAST AT 5 MPH.  SMALL HAIL UP TO THE SIZE OF
MARBLES...WIND GUSTS NEAR 50 MPH...AND DEADLY CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY THIS STORM.

PEOPLE IN EAST CENTRAL CRANE AND WEST CENTRAL UPTON
COUNTIES...INCLUDING THE CITY OF CRANE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THIS STORM
APPROACHES YOUR LOCATION.
Special weather statement, Sep 8, 2:49 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT TUE SEP 8 2009

TXZ045-082115-
GAINES-
349 PM CDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL GAINES COUNTY.

AT 347 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 10
MILES EAST OF SEMINOLE IN CENTRAL GAINES COUNTY...MOVING NORTH AT 5
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND
WINDS GUSTING TO AROUND 50 MPH...IN ADDITION TO FREQUENT LIGHTNING
STRIKES AND VERY HEAVY RAIN. THIS STORM WILL MAINLY IMPACT RURAL
AREAS EAST OF SEMINOLE.

PEOPLE IN CENTRAL GAINES COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Sep 8, 3:16 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 PM CDT TUE SEP 8 2009

TXZ050-061-082145-
ANDREWS-ECTOR-
416 PM CDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN ECTOR AND
SOUTHEASTERN ANDREWS COUNTIES.

AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM LOCATED ACROSS FAR NORTHERN
ECTOR COUNTY...ABOUT 6 MILES NORTHWEST OF GARDENDALE...MOVING NORTH
AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING UP TO DIME SIZED HAIL AND
STRONG WIND GUSTS OF 50 TO 55 MPH...IN ADDITION TO FREQUENT
LIGHTNING STRIKES AND VERY HEAVY RAIN. THIS STORM WILL IMPACT RURAL
AREAS NEAR U.S. HIGHWAY 385 IN FAR NORTHERN ECTOR AND FAR SOUTHERN
ANDREWS COUNTIES.

PEOPLE IN NORTH CENTRAL ECTOR AND SOUTHEASTERN ANDREWS COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 38 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Andrews

When
September 8, 3:20 PM CST to 3:22 PM CST
Where
Andrews County, 15.2 mi S of Andrews
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.100, -102.550

No damage was reported with this event.

Thunderstorm Wind, Midland

When
September 9, 3:28 PM CST to 3:35 PM CST
Where
Midland County, 0.91 mi NE of (Maf) Midland Intl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.940, -102.190

Thunderstorm Wind, Ector

When
September 9, 3:47 PM CST to 3:49 PM CST
Where
Ector County, 4.35 mi ESE of Odessa Ector Co Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.896, -102.312

Downed power poles were reported on the northeast side of Odessa. The number of power poles was not reported, and therefore, the monetary damage was estimated for this event.

Flash Flood, Midland

When
September 9, 3:56 PM CST to 4:56 PM CST
Where
Midland County, 0.64 mi ESE of Warfield to 0.9 mi E of Warfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.916, -102.220

Flash flooding was reported at the intersection of FM 1788 and Business 20. A few vehicles were stalled in the high water.

Thunderstorm Wind, Midland

When
September 9, 4:05 PM CST to 4:07 PM CST
Where
Midland County, 17.28 mi S of Warfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.670, -102.240

One to two inch diameter tree limbs were snapped by the winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196819, 196821, 196818, 196815, 196824.